Can Cutaneous T‐Cell Lymphoma Have Extracutaneous Manifestations?

1University of Michigan, Ann Arbor, MI

Meeting: Hospital Medicine 2011, May 10-13, Dallas, Texas.

Abstract number: 260

Case Presentation:

Ms. V. is a 64‐year‐old woman with a history of psoriasis, hypothyroidism, and grade IIb cutaneous T‐cell lymphoma (CTCL) treated with chemotherapy, radiation, and light therapies recently hospitalized with community‐acquired pneumonia and sepsis treated with cef‐triaxone, azithromycin, and intravenous fluids with apparent good response. She was discharged home to complete a course of levofloxacin and followed up with her oncologist 5 days later for her next infusion of gemcitabine (her disease was refractory to 3 cycles of Ontak). However, at follow‐up, she was hypotensive, with a blood pressure of 78/57, and tachycardic, with a heart rate of 137; she was 96% on room air but complained of dyspnea on exertion. She remained tachycardic despite an intravenous fluid bolus and was admitted for presumed HAP. She was treated with vancomycin/Zosyn, and the patient's dyspnea initially improved. Transthoracic echocardiogram showed only a small pericardial effusion and was otherwise normal. A pulmonary embolism (PE) CT done on admission did not show PE but did show mass‐like consolidations in the right lower and left upper lobes, as well as a new lobulated lesion in the left breast. Oncology was consulted for possible systemic involvement of her T‐cell lymphoma. They recommended a pulmonary consult for bronchoscopy to biopsy the right lower lobe lung mass, as pulmonary involvement of CTCL is relatively rare. Although pulmonary believed the lesions were pulmonary lymphoma, the patient was scheduled for bronchoscopy, as chemotherapy was contingent on confirming the diagnosis. The patient underwent endobronchial ultrasound on hospital day 9, and the subsequent morning, the patient spiked a temperature to 38.1°C, had new recurrence of dyspnea, and became hypoxic, saturating in the upper 80s on room air. The patient underwent repeat PE CT, which again was without PE. However, the previous lung masses noted on CT done 9 days ago at time of admission had already increased 20% in size. Later that day, brushings from bronchoscopy returned positive for lymphoma, and the patient was started urgently on gemcitabine. The patient was treated with 3 cycles of gemcitabine while an inpatient, and her tumors began to shrink with concurrent improvement in her symptoms. She was discharged home with close oncology follow‐up.

Discussion:

Primary CTCL is characterized by malignant lymphomatous patches found in the skin. Although intrathoracic complications of CTCL are relatively rare, pneumonia significantly increases the mortality in CTCL. Pulmonary involvement of CTCL is usually manifest as a single large nodule or as multiple progressing lung nodules, as was the case in our patient. Development of lymphoma + lymph nodes (stage IVA) or visceral lesions (stage IVB, as was the case here) also carries a poor prognosis.

Conclusions:

CTCL can have extracutaneous involvement, including pulmonary involvement. Both pneumonia and pulmonary involvement of CTCL portend a poor prognosis, and these patients should be aggressively worked up and managed when presenting with respiratory symptoms.

Disclosures:

J. G. Dastidar ‐ none

To cite this abstract:

Dastidar J. Can Cutaneous T‐Cell Lymphoma Have Extracutaneous Manifestations?. Abstract published at Hospital Medicine 2011, May 10-13, Dallas, Texas. Abstract 260. Journal of Hospital Medicine. 2011; 6 (suppl 2). https://www.shmabstracts.com/abstract/can-cutaneous-tcell-lymphoma-have-extracutaneous-manifestations/. Accessed September 16, 2019.

« Back to Hospital Medicine 2011, May 10-13, Dallas, Texas.